Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, February 26, 2009

February 26, 2009 · NWS TSA · 13 events in 7 counties and zones

Several severe thunderstorms occurred during the evening hours of the 26th. Most of the severe thunderstorms occurred across southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several severe thunderstorms occurred during the evening hours of the 26th. Most of the severe thunderstorms occurred across southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 26, 5:20 PM CST, 1 hour earlier.

Area forecast discussion, Feb 26, 5:20 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
520 PM CST THU FEB 26 2009

.DISCUSSION...

&&

.AVIATION...
SFC COLD FRONT AND DRY LINE WILL CONTINUE TO SWEEP ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THROUGH 06Z BEFORE
STALLING NEAR THE RED RIVER. SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE TO BACK-BUILD ALONG THE FRONT FROM SOUTHWEST MISSOURI
WITH THESE STORMS AFFECTING FYV/XNA/FSM SITES TROUGH ABOUT 04Z
WITH POSSIBLE BRIEF MVFR CONDITIONS. VFR WILL PREVAIL FOR THE MOST
PART AFTER THAT...HOWEVER INCREASING MOISTURE NORTH OF THE STALLED
BOUNDARY COULD BRING RAIN AND MVFR CIGS TO FSM/MLC AFTER 18Z.

&&

.PREV DISCUSSION... /ISSUED 252 PM CST THU FEB 26 2009/

DISCUSSION...
DRY LINE CURRENTLY SWEEPING ACROSS ERN OK WITH LITTLE FANFARE OTHER
THAN A WINDSHIFT AND AN APPRECIABLE DROP IN DEWPOINTS. COLD FRONT
THAT WILL BRING MUCH COOLER AIR WILL CATCH UP WITH THE DRY LINE THIS
EVENING. AT THAT TIME...A WEAKENING IN THE CAP ALONG WITH FORCING IN
THE FORM OF AN UPPER LEVEL JET MAY TRIGGER CONVECTION ALONG THE
BOUNDARY...WHICH MAY AFFECT ERN PORTIONS OF THE CWA THIS EVENING .
WILL KEEP CHANCE POPS ACROSS ERN ZONES TONIGHT. BOUNDARY STALLS
SOMEWHAT SOUTH OF THE THE AREA...WHERE PRECIP CHANCES WILL BE
MAINTAINED ACROSS THE SOUTH AND EAST THROUGH TOMORROW. A S/W WILL
NIP FAR NE OK AND NW AR SATURDAY AS REINFORCING COLD AIR FUNNELS IN.
WILL MAINTAIN LOW RAIN CHANCES IN THESE AREAS SATURDAY. BEYOND
SATURDAY...FORECAST WILL BE KEPT DRY.  SUNDAY MORNING TO OFFER QUITE
A CHILLY START(UPPER TEENS AND 20S FORECAST ACROSS THE REGION) AS
THE COLD SURFACE HIGH WILL BE PARKED NEARLY OVERHEAD. A WARMING
TREND TO ENSUE SUNDAY AS HIGH PRESSURE CENTER BEGINS TO SLIDE EAST.
THE ECMWF IS SUGGESTING VERY WARM TEMPERATURES TOWARDS THE END OF THE
FORECAST CYCLE...BUT FOR NOW WILL USE A BLEND OF BOTH GFS AND ECMWF
IN THE EXTENDED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Feb 26, 4:55 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CST THU FEB 26 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CST THU FEB 26 2009

...RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
RISK...LIMITED.
AREA...EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
RISK...LIMITED.
        AREA...SOUTH AND EAST OF A MCALESTER TO FAYETTEVILLE LINE.
        ONSET...AFTER 6 PM.

DISCUSSION...
LATE THIS AFTERNOON...A SHARP COLD FRONT HAD CAUGHT UP WITH THE
DRYLINE IN EASTERN OKLAHOMA AND CURRENTLY EXTENDS FROM FAR
NORTHEASTERN OKLAHOMA INTO SOUTHWESTERN OKLAHOMA. A STRONG CAP OF
WARM AIR ALOFT REMAINS ACROSS THE AREA...WITH CONVECTION CONFINED TO
PORTIONS OF MISSOURI AT THIS TIME. AS THE COLD FRONT CONTINUES TO
SURGE EAST THIS EVENING...THUNDERSTORMS WILL EVENTUALLY DEVELOP
ALONG THE BOUNDARY...AND POSSIBLY BACKBUILD INTO PARTS OF FAR
SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.

THERE IS ENOUGH INSTABILITY AND SHEAR THAT THUNDERSTORMS THAT DO
DEVELOP MAY BECOME SEVERE THIS EVENING. ISOLATED TORNADOES CAN NOT
BE RULED OUT IN FAR SOUTHEAST OKLAHOMA AS WELL AS WEST CENTRAL AND
NORTHWEST ARKANSAS...ALTHOUGH THE PRIMARY THREAT SHOULD BE LARGE
HAIL AND DAMAGING WINDS.

THE THUNDERSTORM THREAT SHOULD BE ENDING SHORTLY AFTER MIDNIGHT AS
THE COLD FRONT EXITS THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE COLD FRONT IS FORECAST TO STALL JUST ACROSS NORTHEASTERN TEXAS
ON FRIDAY...WITH SOME AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS POSSIBLE NORTH OF THE FRONT ACROSS SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS.

A REINFORCING SHOT OF COLD AIR WILL PUSH SOUTHEAST ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY MORNING ACCOMPANIED BY STRONG NORTHWEST
WINDS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Feb 26, 5:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
542 PM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             SULPHUR SPRINGS         36.48N 94.46W
02/26/2009  E0.88 INCH       BENTON             AR   LAW ENFORCEMENT

&&

PBS
Local storm report, Feb 26, 5:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
557 PM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             GENTRY                  36.27N 94.48W
02/26/2009  E1.00 INCH       BENTON             AR   AMATEUR RADIO

&&

PBS

The radar

The Western Arkansas radar (KSRX), 64 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adair

When
February 26, 6:20 PM CST
Where
Adair County, Stilwell
Measured
1 in hail
Reported by
Public
Coordinates
35.820, -94.630

Hail, Haskell

When
February 26, 6:32 PM CST
Where
Haskell County, Tamaha
Measured
0.75 in hail
Reported by
Public
Coordinates
35.400, -94.980

Hail, Sequoyah

When
February 26, 6:42 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.470, -94.800

Hail, Le Flore

When
February 26, 7:15 PM CST
Where
Le Flore County, Spiro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.230, -94.630

Thunderstorm Wind, Le Flore

When
February 26, 7:25 PM CST
Where
Le Flore County, Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.130, -94.550

Hail, Le Flore

When
February 26, 7:35 PM CST
Where
Le Flore County, Pocola
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.230, -94.480

Hail, Latimer

When
February 26, 8:07 PM CST
Where
Latimer County, 13 mi E of Yanush
Measured
0.88 in hail
Reported by
Public
Coordinates
34.700, -95.091

Nickel size hail occurred 3 miles northeast of Albion.

Hail, Pushmataha

When
February 26, 8:11 PM CST
Where
Pushmataha County, 4 mi W of Rattan
Measured
0.88 in hail
Reported by
Public
Coordinates
34.200, -95.490

Hail, Le Flore

When
February 26, 8:18 PM CST
Where
Le Flore County, 5 mi SE of Poteau
Measured
0.88 in hail
Reported by
Public
Coordinates
34.999, -94.558

Hail, Choctaw

When
February 26, 8:28 PM CST
Where
Choctaw County, Soper
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.030, -95.700

Hail, Choctaw

When
February 26, 8:43 PM CST
Where
Choctaw County, Hugo
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.020, -95.520

Hail, Choctaw

When
February 26, 8:55 PM CST
Where
Choctaw County, Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.930, -95.520

Hail, Choctaw

When
February 26, 9:10 PM CST
Where
Choctaw County, 3 mi NE of Frogville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.931, -95.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156149, 156150, 156151, 156153, 156154, 156155, 156156, 156158, 156159, 156160, 156162, 156163, 156165.